Indiana, 2025

Damaging Winds in Indiana, March 5, 2025

March 5, 2025 · NWS IND · 2 events in 2 counties and zones

During the morning of the 5th, a broad and deep occluded mid-latitude storm system with 980 mb central pressure, tracked to the northeast from far southeastern Wisconsin across Lake Michigan. Meanwhile an smaller-scale trough embedded within the system's cyclonic flow and following 200 miles behind the occluded front, crossed Indiana from west to east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the morning of the 5th, a broad and deep occluded mid-latitude storm system with 980 mb central pressure, tracked to the northeast from far southeastern Wisconsin across Lake Michigan. Meanwhile an smaller-scale trough embedded within the system's cyclonic flow and following 200 miles behind the occluded front, crossed Indiana from west to east. Convective thunderstorms along this boundary brought marginally severe winds to the surface at the Delaware County Airport ASOS and in far northeastern Randolph County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 5, 6:54 AM EST, 2 hours 10 minutes earlier. Its key messages:

  • Peak gusts up to 40 mph at times through tonight
  • Showers and a few thunderstorms through late morning, with briefly higher gusts possible
  • Rain will mix with then change to light snow late today into this evening with very light accumulations possible
  • Additional precipitation late Friday into early Saturday
  • Well above normal temperatures expected next week
Area forecast discussion, Mar 5, 6:54 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
654 AM EST Wed Mar 5 2025

.KEY MESSAGES...

- Peak gusts up to 40 mph at times through tonight

- Showers and a few thunderstorms through late morning, with briefly
  higher gusts possible

- Rain will mix with then change to light snow late today into this
  evening with very light accumulations possible

- Additional precipitation late Friday into early Saturday

- Well above normal temperatures expected next week

&&

.MESOSCALE UPDATE...
Issued at 652 AM EST Wed Mar 5 2025

A temperate, but moist airmass is now entering central Indiana
providing a corridor of isentropic lift and low level instability.
In return this has led to the development of scattered convective
showers. Modeled soundings show a large area of 100-150 J/kg of 0-
3km CAPE, fueling these showers as the push through southern central
Indiana. Currently, these are expected to remain sub-severe with
gusts up to 50MPH. However, there is an isolated severe wind gust
(>58MPH) risk if these showers showcase upscale growth and tap into
a 55-60kt LLJ.

Given that storm tops are mostly below 20kft and -10C heights are
around 10 to 13 kft, lightning production will be limited. Still,
given the convective nature of these showers an isolated lightning
strike cannot be completely ruled out.

&&

.SHORT TERM (Today and Tonight)...
Issued at 200 AM EST Wed Mar 5 2025

A potent low pressure system will bring rain and wind to central
Indiana at times during the short term period.

Rest of This Afternoon...

The stubborn warm front should lift north this afternoon as the
system begins moving toward the area. This will bring temperatures
to around 60 where it was in the 40s early in afternoon. Elsewhere,
clouds will increase with temperatures in the 60s.

Late this afternoon, lift will begin to increase with the approach
of the system. Slower timing along with an initially quite dry lower
atmosphere leads to lower PoPs than previously forecast, with
generally only the western third of the area having likely or higher
PoPs before 00Z.

Winds will continue to gust up to near 40 mph at times.

Tonight...

The warm conveyor belt of this system will bring in plentiful
moisture to the area with a 50-70kt low level jet. Good isentropic
lift will work with the plentiful moisture to bring rain to the
area. Will go high PoPs all areas into the early overnight.

Forcing will diminish as the dry slot moves in overnight, but closer
to 12Z, forcing from the upper low and ahead of a cold front will
bring a return of rain to western portions of the area. Will allow
PoPs to return to likely category west late tonight.

There will be some weak instability, so a rumble of thunder is
possible, especially south.

Focus is then on winds. The strong winds will not be far above the
surface, with 50kt as low as 2000 feet. Some of the showers may be
strong enough to bring down a 40kt gust, with gusts to 35kt more
common. BUFKIT momentum transfer is less bullish, keeping gusts
well below Wind Advisory criteria.

There is some concern that the initially dry air may allow some of
the stronger winds down early on, but at the moment confidence is
not high enough to go with a Wind Advisory. Will issue a Special
Weather Statement, highlighting gusts to around 40 mph with locally
higher gusts possible.

Southerly winds will keep temperatures up tonight, with lows in the
40s expected.

Wednesday...

Forcing from the upper low will continue to move across central
Indiana Wednesday, bringing more showers. A cold front followed by a
surface trough in the afternoon will also provide forcing.

There will be some instability in the morning, so wouldn't be
surprised to hear some rumbles of thunder. Will have to watch this
convection as well for the potential to bring down some wind gusts
near Wind Advisory criteria. Will go likely or higher PoPs all areas
Wednesday.

Temperatures will fall during the day as cold advection intensifies.
Some snowflakes will mix in during the afternoon, mainly west as
temperatures fall into the 30s.

The tight pressure gradient will keep breezy conditions around, but
feel that sustained speeds and gusts will remain below Advisory
criteria.

&&

.LONG TERM (Thursday through Tuesday)...
Issued at 200 AM EST Wed Mar 5 2025

The strong CAA Wednesday night along with modest AVA on the
backside of the trough will help induce broad ridging along, and
keep the overall troposphere below normal for early March. Subsidence
beneath this ridge will help dry out the lower levels keeping
conditions dry for Thursday and early Friday.

Despite broad ridging, the mid to upper level jet pattern will
remain rather strong, aiding the development of multiple short
waves. The first of which is expected to pass through the Ohio
Valley late Friday into early Saturday. There still has been some
run to run inconsistency in the track of the initial short wave, of
which will likely impact the precipitation type experienced here in
central Indiana. Regardless, overall QPF is expected to remain low
without substantial moisture return. Current expectation is for a
cold rain (0.1-0.15" QPF), but a slight shift southward in track
could allow for slight snow accumulations. Another wave will pass to
the north on Sunday, but this wave will be beneath the upper ridge,
starving the wave of moisture, thus removing the precipitation
threat.

After the Sunday shortwave, the upper level pattern will begin to
shift with the east coast primarily under amplified ridging. In
return, consistent warm SW flow will occur over the Great Lakes and
Ohio Valley, with much warmer than normal conditions expected for
next week. Within this SW flow, a few disturbances and subsequent
rain chances are possible, but there is far too much inconsistencies
in the data to pinpoint specifics at this time.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 546 AM EST Wed Mar 5 2025

Impacts:

 - Wind gusts peaking as high as 35kt through the period
 - Periodic MVFR ceilings this morning, becoming widespread MVFR
   this afternoon
 - Rain will mix with light snow this evening

Discussion:

A dry slot has pushed across the region, with scattered showers
pushing in from the west this morning. Expect gusts to peak at
35kts this morning and continue throughout the day between
25-35kt. Surface winds will veer from southerly to westerly
throughout the day.

MVFR conditions will be possible at times this morning within
showers along with locally higher gusts. From midday
on conditions will gradually deteriorate to low MVFR and
potentially IFR levels as periodic light rain showers persist.

As colder air spreads in late, snow will begin to mix with rain
eventually transitioning to all snow by the late evening before
ending tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Updike
SHORT TERM...Ryan
LONG TERM...Updike
AVIATION...Updike
Hazardous weather outlook, Mar 5, 3:26 AM EST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
326 AM EST Wed Mar 5 2025

INZ021-028>031-035>049-051>057-060>065-067>072-060830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
326 AM EST Wed Mar 5 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Periods of locally heavy rain are possible through this morning,
along with isolated thunderstorms

Wind gusts between 35 to 45 mph, isolated higher gusts possible
within stronger showers and thunderstorms.

Light snow accumulations under one half inch are possible tonight

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow accumulations are possible Friday into Friday night,
mainly north of I-70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 5, 3:29 AM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
329 AM EST Wed Mar 5 2025

INZ030-031-037>040-046>048-055-056-050915-
Johnson IN-Howard IN-Clinton IN-Tipton IN-Hendricks IN-Shelby IN-
Madison IN-Boone IN-Hancock IN-Hamilton IN-Marion IN-
329 AM EST Wed Mar 5 2025

...Gusty showers will impact portions of southern Madison,
northwestern Shelby, western Hancock, eastern Clinton, western
Howard, northeastern Johnson, northeastern Hendricks, Marion, eastern
Boone, Hamilton and Tipton Counties through 415 AM EST...

At 329 AM EST, Doppler radar was tracking gusty showers along a line
extending from near Lebanon to near Indianapolis. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Castleton, Ingalls, Crows Nest, Ulen, Warren Park, Williams Creek,
Wynnedale, New Palestine, Russiaville, River Forest, Indian Heights,
Kempton, Indiana State Fairgrounds, Elwood, Beech Grove, Edgewood,
Greenwood, Meridian Hills, Tipton, and Cumberland.

This includes the following highways...
 Interstate 65 between mile markers 92 and 147.
 Interstate 69 between mile markers 200 and 232.
 Interstate 70 between mile markers 75 and 103.
 Interstate 74 between mile markers 70 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4010 8557 4009 8557 3950 8603 4009 8657
      4056 8631 4056 8618
TIME...MOT...LOC 0829Z 207DEG 40KT 4004 8638 3984 8615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Updike
Special weather statement, Mar 5, 4:23 AM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
423 AM EST Wed Mar 5 2025

INZ021-028>031-035>049-051>057-060>065-067>072-051730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Union City, Farmland, Parker City, Clinton,
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, and North Vernon
423 AM EST Wed Mar 5 2025

...WIND GUSTS UP TO 45 MPH THROUGH THIS EVENING...

A strong low pressure system will bring breezy conditions to
central Indiana through this evening. Wind gusts up to 45 mph are
likely, with isolated higher gusts possible. These higher gusts
may occur with in showers and isolated thunderstorms, this
morning.

Loose objects and small branches may be blown around, and driving
may be difficult at times for high profile vehicles.
Special weather statement, Mar 5, 6:40 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
640 AM EST Wed Mar 5 2025

INZ054-055-061>063-069>071-051215-
Johnson IN-Brown IN-Morgan IN-Martin IN-Lawrence IN-Greene IN-
Jackson IN-Monroe IN-
640 AM EST Wed Mar 5 2025

...Gusty showers will impact portions of Monroe, southeastern Morgan,
southwestern Johnson, western Brown, eastern Martin, northwestern
Lawrence, southeastern Greene and northwestern Jackson Counties
through 715 AM EST...

At 639 AM EST, Doppler radar was tracking gusty showers along a line
extending from 12 miles southeast of Bloomfield to 10 miles west of
Bedford to near Shoals. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morgantown, Smithville, Lake Lemon, Beanblossom, Bartlettsville,
Williams, Avoca, Monroe Reservoir, Woodville Hills, Elkinsville,
Charles Deam Wilderness, Unionville, Whitehall, Heltonville,
Mahalasville, Indiana University, Bloomington, Helmsburg, Oolitic,
and Huron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3856 8679 3880 8671 3897 8679 3957 8626
      3933 8616 3902 8625 3869 8664 3869 8668
      3865 8668
TIME...MOT...LOC 1139Z 219DEG 39KT 3895 8672 3884 8668 3867 8673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KF
Special weather statement, Mar 5, 7:35 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
735 AM EST Wed Mar 5 2025

INZ047-048-054>056-063-064-051300-
Johnson IN-Brown IN-Morgan IN-Bartholomew IN-Shelby IN-Hancock IN-
Marion IN-
735 AM EST Wed Mar 5 2025

...Gusty showers will impact portions of western Shelby, southwestern
Hancock, southeastern Morgan, Johnson, northeastern Brown,
northwestern Bartholomew and southeastern Marion Counties through 800
AM EST...

At 735 AM EST, Doppler radar was tracking gusty showers along a line
extending from 9 miles northeast of Martinsville to near Nashville.
Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Franklin, Flat Rock, Peoga, Morgantown, Trafalgar, Greenwood, New
Whiteland, Whiteland, Beanblossom, Gnaw Bone, Boggstown, Marietta,
Spearsville, Princes Lakes, Edinburgh, Bargersville, Taylorsville,
Cumberland, Southport, and Indianapolis.

This includes the following highways...
 Interstate 65 between mile markers 73 and 103.
 Interstate 74 between mile markers 95 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3979 8596 3938 8579 3913 8614 3931 8627
      3949 8630
TIME...MOT...LOC 1235Z 220DEG 41KT 3948 8626 3919 8613

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KF
Special weather statement, Mar 5, 8:17 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
817 AM EST Wed Mar 5 2025

INZ040-041-048-049-056-057-065-072-051345-
Rush IN-Decatur IN-Henry IN-Shelby IN-Madison IN-Delaware IN-
Hancock IN-Jennings IN-
817 AM EST Wed Mar 5 2025

...Strong thunderstorms will impact portions of southeastern Madison,
eastern Shelby, eastern Hancock, southwestern Delaware, Rush,
Decatur, western Henry and eastern Jennings Counties through 845 AM
EST...

At 816 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Greenfield to Vernon. Movement
was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, North Vernon, Greensburg, Knightstown, Waldron, Cadiz,
Spiceland, Moscow, Nebraska, Carthage, New Salem, Sulphur Springs,
Daleville, Kennard, Manilla, Shirley, Millhousen, Sandusky,
Arlington, and Westport.

This includes the following highways...
 Interstate 69 between mile markers 225 and 235.
 Interstate 70 between mile markers 103 and 125.
 Interstate 74 between mile markers 116 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3920 8544 3897 8544 3888 8562 3927 8569
      3935 8568 3935 8570 3995 8581 4026 8543
      3948 8530 3927 8530
TIME...MOT...LOC 1316Z 220DEG 40KT 3992 8577 3899 8560

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KF
Special weather statement, Mar 5, 8:40 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
840 AM EST Wed Mar 5 2025

INZ040>042-049-057-065-051415-
Rush IN-Randolph IN-Decatur IN-Henry IN-Madison IN-Delaware IN-
840 AM EST Wed Mar 5 2025

...Strong thunderstorms will impact portions of southeastern Madison,
western Randolph, Delaware, Rush, northeastern Decatur and Henry
Counties through 915 AM EST...

At 840 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Anderson to near New Castle to near
Greensburg. Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Summit Lake State Park, Greensboro, Greensburg, Modoc, Farmland,
Cadiz, Spiceland, New Castle, Ball State University, Selma, Gaston,
Muncie, New Salem, Sulphur Springs, Daleville, Kennard, Sandusky,
Mooreland, Albany, and Straughn.

This includes the following highways...
 Interstate 69 between mile markers 228 and 249.
 Interstate 70 between mile markers 117 and 133.
 Interstate 74 between mile markers 132 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 8520 3979 8522 3979 8530 3943 8530
      3922 8553 3980 8551 4016 8569 4038 8553
      4038 8522 4031 8522 4031 8506 4000 8506
TIME...MOT...LOC 1340Z 214DEG 52KT 4014 8561 3986 8543 3937 8543

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KF

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
March 5, 9:04 AM EST
Where
Delaware County, Delaware Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.234, -85.394

Thunderstorm winds as high as 59 mph were observed at the Delaware County Airport ASOS.

Thunderstorm Wind, Randolph

When
March 5, 9:28 AM EST
Where
Randolph County, 2 mi W of New Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.303, -84.940

Thunderstorm winds blew off part of an oblong hog barn's roof at 9644 North County Road 200 East.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246847, 1246842.